MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Hi everybody. I'm looking for an analogue of irrationality measure for formal power series with integer coefficient, the elements of $\mathbb{Z}[[x]]$. For any $f \in \mathbb{Z}[[x]]$ and positive integer $g$, I thought to define something like $$m_g(f) := \sup_{p,q} \mbox{ord}(f - p / q)$$ where $p,q \in \mathbb{Z}[x]$ satisfy $\deg p, \deg q \leq g$ and $q \neq 0$; $\mbox{ord}(h) := n_0$ for any formal Laurent series $h = \sum_{n=n_0}^\infty a_n x^n$ with $a_{n_0} \neq 0$ and $\mbox{ord}(0) := +\infty$. Note that $m_g(f)$ is finite for all $g$ if and only if $f$ is irrational, otherwise $m_g(f) = +\infty$ for $g$ sufficently large. Do you have any references on this? Thank you.

share|cite|improve this question

I think you will enjoy the paper "Irrationality of Power Series for Various Number Theoretic Functions", by W.D. Banks, F. Luca and I.E. Shparlinski. They use your $m_g$ as a measure of irrationality and give asymptotics on $m_g(f)$ for a variety of different power series $f$. They focus on power series with coefficients coming from arithmetic functions such as the Euler totient function, number of (prime, squarefree...) divisors, sum of divisors, Liouville function etc.

share|cite|improve this answer
Shparlinski? Gerhard "Ask Me About System Design" Paseman, 2012.10.04 – Gerhard Paseman Oct 4 '12 at 23:08
Fixed, thank you. – Gjergji Zaimi Oct 4 '12 at 23:10
@Gjergji Zaimi Thanks. I read that paper, however seems to me that they invented this notion of irrationality measure and no reference is given, about a general theory of it. – Richard Bonne Oct 5 '12 at 7:41

Going by what's in Math Reviews, these two papers might be relevant:

Sandra Delaunay, Approximation diophantienne et distances ultramétriques non standard, Ann. Fac. Sci. Toulouse Math. (6) 14 (2005), no. 4, 629–661, MR2188586 (2006i:11085).

Dinesh S. Thakur, Diophantine approximation in finite characteristic, in Algebra, arithmetic and geometry with applications (West Lafayette, IN, 2000), 757–765, Springer, Berlin, 2004, MR2037123 (2004m:11109).

share|cite|improve this answer

Note that thanks to Pade approximation we have $m_g(f) \geq 2g + 1$ for all $g \geq 1$ and $f \in \mathbb{Z}[[x]]$.

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.